Now, let's talk about not playing
well with others.
There's other drug interactions
that go on. We know that
heart rate and hypotension are
issues with nitroglycerin.
But if I already know that you
I don't want to pair it up with other drugs
that can make that worse.
So, when I think about drug-to-drug
interactions with nitroglycerin,
I don't want to give another drug
that drops your blood pressure
without really thinking it through.
Now, as we go through other experiences,
we'll talk about drugs that
cause hypotensive, but
for right now, just keep in mind,
knowing that nitroglycerin will
drop your blood pressure,
you want to be very careful
about other medications
that will also drop your blood pressure.
Yeah. Now this next one,
people don't usually like to talk about, so
I'm going to kind of whisper so you can --
not embarrassed. Erectile dysfunction drugs.
Men never usually want to tell us
that they're on these drugs,
but if they take an erectile
they're going to have a really bad day.
Because erectile dysfunction drugs
have really cute commercials
that are kind of confusing,
but it's going to cause a life-threatening
drop in their blood pressure
if they mix nitroglycerin and
So, even if you're uncomfortable and
your patient is uncomfortable,
you've got to talk to them and ask them
if they're on any erectile dysfunction drugs.
And don't say phosphodiesterase
type 5 inhibitors because
they likely won't know what
you're talking about.
But if you use that inappropriate
You know, it's not really inappropriate, just
people not comfortable talking about it,
ask them if they're taking any erectile
And as men age, it becomes an issue.
If they have diabetes, it's also an issue.
If they have high blood pressure,
it's a problem. So,
just act like it's no big deal.
Like the first time you have to
go in and cath a male,
you make eye contact,
you stay very calm, and you act like
you talk about this all the time.
Just ask him casually. "Are you, by chance,
taking any erectile dysfunction drugs?"
They say "yes," they say "no," don't respond,
just write it down and keep going.
If they say "yes,"
you're going to need to educate the patient.
Just handle it in a way that helps
your patient feel comfortable,
but they don't mistake the
risk they're taking
if they take nitroglycerin and an
ED drug at the same time.
Now, with beta blockers and
verapamil and diltiazem,
we can use those to help deal with that
heart rate issue, that tachycardia.
Remember, beta blockers and calcium channel
blockers like verapamil and diltiazem
will actually decrease the heart rate.
So, if the patient's really having a problem
with reflex tachycardia,
these are the drugs that will help.
Beta blockers will suppress
that sympathetic nervous system
stimulation of the heart,
and verapamil and diltiazem will
suppress the SA node.
So while they work different ways,
they have the same effect.
Beta blockers or calcium channel
blockers will cause a
decreased heart rate, and that'll
help us deal with that
tachycardia, meaning that
superfast heart rate, > 100, that's
what tachycardia is,
caused by the blood pressure
drop from nitroglycerin.
In a social justice setting, that's
an appropriate word,
but when you're talking about
nitroglycerin, it's a bad thing.
And patients can develop it really quickly.
And if I am tolerant -- building
up tolerance, meaning
the drug is not as effective as it used
to be, to 1 type of nitroglycerin,
I'm going to have a cross tolerance
to all types of nitroglycerin.
Now, the higher the dose and
the longer I'm on it,
the higher the risk I'm at for
So, to minimize the use or the
impact of tolerance,
we want to use the lowest effective
dose for your patient.
So that takes coordination and collaboration
between the healthcare team
and the patient
to help identify what is the minimum lowest
effective dose for that patient.
So, the worst case scenario, those
and the oral medications that
are sustained release.
We can intervene with the transdermal
patches by having them stay patch free,
at least a minimum of 8 hours a day.
10-12 is even better if the patient
can get by with that
and not experience chest pain.
Okay, now, here's something that's
a little different about nitroglycerin,
particularly with those long-
We've already talked about that
those long-acting preparations
put us at increased risk for tolerance.
But you want to educate your patients
that they will have to work
with their health care provider
in weaning these
when it's time to discontinue them.
You do not recommend they wake up
one day and say, "You know what?
I'm done taking that long-acting
they're going to end up with an increased
risk of vasospasms. If they don't
wean that, discontinue it slowly
over a period of time,
they can risk vasospasms. And you
know what vasospasms equal?
That's right, chest pain.
So make sure you're very
clear with your patients.
They need to work with their
health care provider if
they're no longer going to take this
medication to wean it off slowly.
Because let's look at those therapeutic
uses of nitroglycerin.
We can use it in acute chest pain,
and you give it sublingual, translingual,
and in very rare cases, IV.
In sustained anginal therapy,
that's kind of over a period of time.
That doesn't mean you just
rolled into an ER with chest pain.
This is someone we know that has chest pain,
so how do we treat that over a period
of time? Could be with
patches or that sustained release oral.
But again, I want you to star that right
there and remind yourself,
increased risk for tolerance
with sustained anginal therapy, like patches
and sustained release oral.
Remember, IV nitroglycerin is rarely
used for acute chest pain,
but we use it in surgery
to help control blood pressure when
we need to lower blood pressure.
We use it for heart failure or heart attack.
We use it for unstable angina
if the need arises,
and we can also use it for that chronic
angina that we just cannot get a hold of.
But primarily, IV nitroglycerin, remember,
is not a good sign for having
to use it to treat angina.